Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 180, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2003, 2:53 AM CDT for Black Hawk County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 2:53 AM CDT (07:53 UTC)
- Expired
- Jul 7, 2003, 3:30 AM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 2:40 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2676 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1259 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
562 WUUS53 KDMX 070753 SVRDMX IAC013-070830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 253 AM CDT MON JUL 7 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BLACK HAWK COUNTY IN NORTHEAST IOWA * UNTIL 330 AM CDT * AT 251 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF WATERLOO MUNICIPAL AIRPORT...OR ABOUT 9 MILES NORTHWEST OF WATERLOO...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DUNKERTON AROUND 315 AM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM MONDAY MORNING FOR WESTERN IOWA. LAT...LON 4265 9256 4254 9256 4243 9208 4263 9211 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:33 AM CDT, 20 minutes earlier.
Area forecast discussion, Jul 7, 2:33 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 233 AM CDT MON JUL 7 2003 SEEMINGLY ENDLESS PATTERN OF NIGHTTIME MCSS TO CONTINUE INTO MID-WEEK...WITH AFTERNOON CONVECTION NOW BECOMING AN ISSUE. CURRENTLY...A WARM FRONT EXTENDS ACRS NRN IA FROM LOW IN ERN NE. STORMS DEVELOPED RAPIDLY FROM NRN INTO CNTL IA IN AREA OF WEAKER INHIBITION. SVR THREAT WL END IN THE NEXT HOUR OR SO OVER NE COUNTIES. WL BE MAKING LATE ADJUSTMENTS TO ZONES/GRIDS FOR EARLY PERIOD 1. THE GFS LOOKS TO HAVE THE BEST HANDLE ON CURRENT WEATHER...AND REDEVELOPS CONVECTION THIS AFTERNOON FROM NE INTO WC IA NEAR BOUNDARY. THE ETA TRACKS A COMPLEX ACRS FA DURING THE DAY TODAY...AND THIS SOLUTION CANT BE TOTALLY DISCOUNTED...ALTHOUGH I AGREE WITH SPC THAT MAIN THREAT FOR REDEVELOPMENT WILL BE LATE AFTERNOON IN WRN IA. STILL...ETA BOOSTS CAPE TO NEAR 5000 J/KG WITH NO CIN ACRS CENTRAL IOWA BY MIDDAY AND WL KEEP CHC POPS GOING DURING AFTERNOON OVER ENTIRE CWA. ANOTHER MCS IS POSSIBLE TONIGHT...WITH CENTRAL AND SOUTHERN IOWA UNDER A MODERATE RISK. AREAS SOUTH OF HIGHWAY 20 AND NORTH OF I-80 SHOULD RECEIVE THE BRUNT OF THE HEAVY RAINFALL...WITH 1-2 AMOUNTS AND LOCALLY HIGHER. THE BOUNDARY WILL CONTINUE TO SAG TO THE SOUTH ON TUESDAY AND WL BOOST POPS CNTL AND SRN PTNS. SVR THREAT CONTINUES AFTERNOON INTO THE OVERNIGHT HOURS. FOR WEDNESDAY...THE ETA SOLUTION IS PRIMARILY A DAY TIME EVENT...WHILE THE GFS BRINGS A 3.3 QPF BULLSEYE INTO THE HEART OF THE CWA WEDNESDAY NIGHT WITH CONTINUED CONVECTIVE FEEDBACK PROBLEMS. THE ONLY CHANGE WILL BE TO HANG ONTO POPS AFT MIDNIGHT FAR EAST. EXTENDED PERIOD (THUR-SUN): NO CHANGES TO THIS PERIOD. EXPECT GRADUAL WARMING WITH MAIN STORM TRACK STAYING TO THE NORTH...NO POPS THRU PD. .DSM...NONE KINNEY
In the hours before
Local storm report, Jul 7, 2:05 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0205 AM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0147 AM ROCKWELL IA 1.75 IN HAIL
07/07/03 CERRO GORDO SPOTTER REPORTED QUARTER
SIZE HAIL AND BROADCAST
RELAYED REPORT OF GOLF BALL
SIZE HAIL IN ROCKWELL.
WINDSHIELD OF CAR BROKEN BY
HAIL.
0135 AM HAMPTON IA 1.00 IN HAIL
07/07/03 FRANKLIN HAMPTON POLICE DEPARTMENT
REPORTED QUARTER SIZE HAIL
XXXThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:02 AM CDT | Severe Thunderstorm Warning | DMX | Emmet | 43 min |
| Jul 7, 1:25 AM CDT | Severe Thunderstorm Warning | DMX | Franklin | 20 min |
| Jul 7, 2:08 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 37 min |
| Jul 7, 2:38 AM CDT | Severe Thunderstorm Warning | DMX | Butler | 22 min |
| Jul 7, 3:26 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 49 min |
| Jul 7, 4:05 PM CDT | Tornado Warning | DMX | Jasper, Marion | 55 min |
| Jul 7, 4:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 46 min |
| Jul 7, 4:55 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 50 min |
| Jul 7, 5:34 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Warren | 56 min |
| Jul 7, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 49 min |
| Jul 7, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.